Alabama, 2001Heavy Rain in Alabama, September 3, 2001
September 3, 2001 · NWS BMX · 1 event in 1 county or zone
1 heavy rain, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 1
- Property damage
- $18,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Sep 3, 9:00 AM CST, 1 hour 30 minutes earlier.
Area forecast discussion, Sep 3, 9:00 AM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
1000 AM CDT MON SEP 03 2001
AREAS OF HEAVY RAIN HAVE FALLEN ACROSS PORTIONS OF CENTRAL ALABAMA
THIS MORNING. THIS HAS CAUSED SOME LOCALIZED FLOODING FOR SOME
AREAS OF JEFFERSON COUNTY. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR
WEST CENTRAL ALABAMA THROUGH 21Z.
NO CHANGES TO FORECAST EXPECTED AT THIS TIME. SURFACE FRONT
CURRENTLY TO OUR WEST...AND THE RUC SHOWS A SHORTWAVE TO ROTATE
THROUGH NORTH AND CENTRAL ALABAMA TODAY. LOCALLY HEAVY RAINFALL
POSSIBLE FOR CENTRAL ALABAMA /AS NOTED IN THE ZONES/.
.BHM...FFA ZONES WEST CENTRAL AL THROUGH 21Z. ZONES 12>13 15 22>25
30>35 39>40.
In the hours before
Special weather statement, Sep 3, 6:29 AM CST, 4 hours 1 minute before
ALZ001>050-031630-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
729 AM CDT MON SEP 03 2001
HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.
VERY WET WEATHER WILL CONTINUE OVER THE FORECAST AREA TODAY AND
TONIGHT. A LARGE AREA OF SHOWERS...WITH ISOLATED THUNDERSTORMS...
WILL MOVE ACROSS NORTH AND EAST ALABAMA THIS MORNING. A SECOND ROUND
OF SHOWERS...AND THUNDERSTORMS WILL MOVE ACROSS THE AREA LATE THIS
MORNING...AND EARLY THIS AFTERNOON...AFFECTING MAINLY THE INTERSTATE
20 AND 59 CORRIDOR. SOME LOCATIONS HAVE ALREADY RECEIVED 1 TO 3
INCHES OF RAIN THIS MORNING...AND ADDITIONAL AMOUNTS OF 1 TO 2 INCHES
ARE POSSIBLE TODAY. THE MAIN PROBLEM WILL BE LOCAL FLOODING OF
STREETS...LOW-LYING AREAS...AND SMALL STREAMS.
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
SHOULD NOT BE NECESSARY.
Heavy Rain, Jefferson
- When
- September 3, 10:30 AM CST
- Where
- Jefferson County, Palmerdale
- Deaths
- 1 direct, 0 indirect
- Injuries
- 1 direct, 0 indirect
- Property damage
- $18,000
- Reported by
- NEWSPAPER
- Coordinates
- 33.554, -86.896 (the zone’s center; the record gives no point)
Heavy rain weakened the root system of a large oak tree that toppled onto a passing truck killing a 15-year old male passenger and injuring the driver. Three to five inches of rain fell in the area, and the Sheriffs Department investigator believed that standing water surrouding the tree weakened the root system allowing the tree to fall.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in Oklahoma, September 3, 20011 injured · $300,000 · 1.75 in hail · 7 events
- Damaging Wind in California, September 3, 2001$200,000 · 70 kt wind · 1 event
- Damaging Wind in Texas, September 3, 2001$50,000 · 1 event
- Damaging Winds in Michigan, September 3, 2001$20,000 · 71 kt wind · 2 events
- Hail in Texas, September 3, 2001$20,000 · 1.25 in hail · 2 events
- Flash Flooding in Texas, September 3 to 4, 2001$20,000 · 2 events
- Flash Flooding and Lightning Strike in Texas, September 3 to 4, 2001$10,000 · 10 events
- Hail and Damaging Winds in Wisconsin, September 3, 200156 kt wind · 6 events
- Heavy Rain in California, September 3, 20015 events
- Hail and Damaging Winds in Illinois, September 3, 2001$10,000 · 50 kt wind · 4 events
- Flash Flood and Damaging Wind in Texas, September 3, 200152 kt wind · 2 events
- Wildfire in Montana, September 3 to 9, 20012 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5266248.